Alert archive / Arkansas / Flash Flood Warnings in 2003

Flash Flood Warning 99, NWS Little Rock, AR

September 11, 2003Pulaski County, Arkansas

NWS Little Rock, AR issued this flash flood warning at Sep 11, 2003, 7:53 PM CDT for Pulaski County, Arkansas. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 11, 2003, 7:53 PM CDT (00:53 UTC)
Expired
Sep 11, 2003, 9:55 PM CDT
In force
2 hr
Issued by
NWS Little Rock, AR
Area
Counties, with a storm outline in the text

County Pulaski County, AR

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 00:00Z, 0.9 hours before the alert went out and 203 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 00:00Z on 2003-09-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 784 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 00:00Z on 2003-09-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
784 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
1066 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
241 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KLZK 120055
FFWLIT
ARC119-120255-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LITTLE ROCK AR
753 PM CDT THU SEP 11 2003

THE NATIONAL WEATHER SERVICE IN LITTLE ROCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EASTERN PULASKI COUNTY IN CENTRAL ARKANSAS

* UNTIL 955 PM CDT

* AT 750 PM CDT...DOPPLER WEATHER RADAR SHOWED A LINE OF SHOWERS AND 
  THUNDERSTORMS BECOMING NEARLY STATIONARY IN EASTERN PULASKI        
  COUNTY. THE LINE EXTENDED FROM JUST WEST OF JACKSONVILLE TO AROUND 
  LITTLE ROCK. THE RADAR INDICATED THAT 1 TO 2 INCHES OF RAIN HAS    
  OCCURRED IN SOME AREAS. WITH ADDITIONAL HEAVY RAIN...FLASH         
  FLOODING IS LIKELY TO OCCUR. 

&&

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF YOU ENCOUNTER WATER ACROSS THE ROAD...TURN
AROUND AND GO THE OTHER WAY.

DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. THE WATER DEPTH
MAY BE TOO GREAT FOR SAFE PASSAGE. IT ONLY TAKES ABOUT TWO FEET OF
MOVING WATER TO CARRY A VEHICLE DOWNSTREAM.

LAT...LON 3501 9209 3462 9211 3462 9204 3451 9205
          3451 9220 3460 9223 3460 9230 3491 9239
          3492 9221 3502 9220

$$

46

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Little Rock, AR wrote its last area forecast discussion before this flash flood warning went out at Sep 11, 3:39 PM CDT, 4 hours 14 minutes earlier.

Area forecast discussion, Sep 11, 3:39 PM CDT, 4 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LITTLE ROCK AR
300 PM CDT THU SEP 11 2003

LOOKS LIKE HEAVY RAINS MAY AFFECT THE WESTERN SECTION OF OUR
FORECAST AREA TONIGHT. THERE MAY BE MORE HEAVY RAIN PAST THE FIRST
PERIOD AS THE SLUG OF MOISTURE TRANSLATES NORTHWARD AHEAD OF THE
SURFACE BOUNDARY. VERTICAL VELOCITIES AND SURFACE CONVERGENCE WILL
PROVIDE AMPLE LIFT TO HIGH PRECIPITABLE WATER VALUES. TEMPERATURES
WILL BE LOWER THAN THE PAST COUPLE OF DAYS IN LIGHT OF ALL THE RAIN
AND CLOUDS THAT WILL BE OVER THE STATE. SLOW MOVEMENT OF THE
FRONT/BOUNDARY WILL KEEP RAIN CHANCES IN THE FORECAST UNTIL THE
MORNING HOURS SUNDAY...BUT IT WILL BE ENDING FROM WEST TO EAST.
COOLER AND DRIER AIR WILL MOVE ACROSS THE STATE FOR THE FIRST PART
OF THE WEEK.

HRO   65  74  60  74 /  70  80  80  50
LIT   69  81  66  82 /  50  50  60  50
HOT   69  81  66  82 /  60  60  70  50
PBF   69  83  67  83 /  40  40  50  50

.LZK...NONE.

32
Hazardous weather outlook, Sep 11, 7:30 PM CDT, 23 minutes before
ARZ003>007-012>016-021>025-030>034-037>047-052>057-062>069-121000-

HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE LITTLE ROCK AR
730 PM CDT THU SEP 11 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR A LARGE PART OF ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

A LINE OF SHOWERS AND THUNDERSTORMS PUSHED FROM WESTERN INTO CENTRAL
ARKANSAS TODAY. THE LINE PRODUCED LOCALLY HEAVY RAINFALL AS IT
PROGRESSED SLOWLY TO THE EAST...WITH SOME AREAS PICKING UP 1 TO 2
INCHES OF PRECIPITATION. THE HEAVIEST PRECIPITATION OCCURRED IN
PORTIONS OF OUACHITA COUNTY NEAR CAMDEN...WITH SOME FLASH FLOODING
NOTED.

THE LINE OF SHOWERS AND STORMS WILL BECOME MORE DISORGANIZED AS IT
HEADS INTO EASTERN ARKANSAS THIS EVENING. DURING THE EVENING
HOURS...SCATTERED SHOWERS AND THUNDERSTORMS WILL BE MOST
CONCENTRATED ACROSS THE EASTERN HALF OF THE STATE...WITH LOCALLY
HEAVY DOWNPOURS NOTED.

LATER TONIGHT...THE FOCUS WILL SHIFT BACK INTO WESTERN ARKANSAS AS A
COLD FRONT APPROACHES FROM THE PLAINS AND BECOMES NEARLY STATIONARY
IN EASTERN OKLAHOMA. SHOWERS AND THUNDERSTORMS WILL BECOME
WIDESPREAD IN THE WESTERN COUNTIES...WITH AREAS OF HEAVY RAINFALL
LIKELY AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A FRONT WILL REMAIN NEARLY STATIONARY IN EASTERN OKLAHOMA ON FRIDAY.
WIDESPREAD SHOWERS AND THUNDERSTORMS WILL CONTINUE IN WESTERN
ARKANSAS AND WILL GRADUALLY PUSH INTO CENTRAL SECTIONS OF THE
STATE. AGAIN...AREAS OF HEAVY RAINFALL APPEAR LIKELY.

RAINFALL WILL END FROM WEST TO EAST LATE SATURDAY AND SATURDAY NIGHT
AS THE FRONT EXITS THE STATE. COOLER AND DRIER AIR WILL FOLLOW WITH
CANADIAN HIGH PRESSURE BUILDING INTO THE REGION. BELOW NORMAL
TEMPERATURES ARE EXPECTED BEHIND THE FRONT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

46

The office that day

Everything else NWS Little Rock, AR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 12, 2:21 PM CDTFlash Flood WarningLZKFaulkner119 min

Nearby

Flash Flood Warnings in Arkansas, 2003Every flash flood warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.